Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice

I’ve been turned into a case study.

From: Kcaellaigh - 36 weeks 16 hours ago

Hi there. So, to try and sum up my story:

I was diagnosed recently with secondary adrenal insufficiency and hashimotos. One day I was walking home from work and became incredibly dizzy. So naturally I went to a neurologist. After MRIs, MRAs, and EEGS, everything came back normal. So I thought “well my TSH was at 12 back in 2018 maybe I should see an endocrinologist. So I saw one, and after thorough questioning they took blood work. I was fully expecting them to tell me my TSH was elevated because it goes up and down DAILY. (I only know that because my doctors did blood work for a few days straight to see how unstable it was). Anyways, the doctor called me and said “uh...you have low ACTH and low cortisol. I need you to come back in for an AM reading. So I came back in, and the same result. Low ACTH and low cortisol. He said “well, you have secondary adrenal insufficiency so I want you to take hydrocortisone at a low dose (10-15 mg). I said to myself “no way I don’t need this. But, after passing out from low BP, I started taking it. I wanted a second opinion, so I went to an NYU doctor. She took blood again, and this time she came back and said “well you have partial adrenal insufficiency, so let’s do a pituitary MRI and an ACTH stim test....but...you also have hashimotos. And your thyroid antibodies are pretty high, and your TSH is only 5, so let’s test it again.” I went back to do bloodwork and this time, as I predicted it was 2.4. She then told me to stick to the hydrocortisone but that we are going to wait on taking levothyroxine until we can find out what’s going on with my ACTH. So, I ended up doing a stim test. She called me when the results came in and said “well if your cortisol level gets up to 18, OR AT LEAST 9 points above your baseline we considered it an adequate response. Yours didn’t get up to 18, but it went from 5-15 so it went up 10 points and that’s considered an adequate response. So let’s try to ween of the hydrocortisone. Try taking the morning 5mg dose only”. I tried that, and at first I was getting dizzy so I stuck to my 10 mg doseage through January. I started feeling better, although my BP was staying (lower than normal - I’m usually around 120/70 and now I’m consistently Around 95/65 - 108-75. But the doctors keep saying that’s ok, and that it will be better for me when I get older and don’t have to worry about high BP). So, my pituitary MRI came back - all normal. Three endocrine doctors couldn’t figure out what was causing this. Then I reminded them that I’ve been on suboxone for 10 years (I started suboxone because back in 2009 I was put on pain killers for my scoliosis, but my doctor never took me off so I took my self off not knowing you can withdrawal). When I told my doctor I’m withdrawing and would like to stop taking the painkillers, he said, at the time, “oh there’s this new medication called suboxone. You can taper off in 6-9 months”. So I got on suboxone, and was never taken off. A third doctor that got involved did some research and came back and said “your adrenal insufficiency is from the long term use of suboxone. You have to ween off”. So I start weening myself off. During this time I started 25 mcg of synthyroid (with a TSH of 4.7) while still taking my 10mg hydrocortisone (5mg morning/5mg afternoon) After two days of taking the synthroid I developed insomnia and auditory hallucinations. I immediately stopped and told my doctor. She retested my TSH and it was back down to 2.5. She told me to break it in half until our next visit but I chose not to take it at all. Then, last week I started developing itching on my chest, back, stomach and neck. I thought “maybe it’s bed bugs, so I looked, found nothing. I changed my detergent, I changed my dove soap to a sensitive skin soap, still nothing. When I would scratch the areas, they would turn red and warm (but I’m also pale skinned so scratching shows up pretty red) but even the cortisone 10 cream would give me temporary relief and it would come back. And it was in the SAME spots which I found odd. I had just had allergy testing the month before, and I was only allergic to dust and cats. But this itching wasn’t producing hives. A few days later I started noticing some very slightly mottled skin on my chest, but I realized I think my skin has always looked like that because I am pale. You can even see my veins. I showered twice in two days just in case I touched something and the itching came back. I used dermatologist grade moisturizer, and the itching still returned in the same spots. It goes away when I sleep, and when I first wake up. But then it appears again. And now I’m starting to feel it on my legs. I switched to a dye free, fragrance free detergent today and put on clothes I washed with it. Itching still came back. Then I also realized that I had been taking my 50 mcg levothyroxine for two days straight thinking it was my HYDROCORTISONE because the bottles look identical, and I take it first thing when I’m half awake. (My doctor had switched me to levothyroxine a few weeks prior thinking I would respond better Than the synthroid, and she increased the doseage to 50 mcg because my TSH jumped back up to 4.7). I immediately took my hydrocortisone when I realized this. And I realized “wow. I didn’t even notice I hadn’t taken my hydrocortisone because I didn’t feel effects from it”. Now I’m worried it’s a kidney, liver or pancreas problem, but I’ve had multiple sonograms, and kidney/liver/pancreas blood tests back in December that came back normal. Then, I worried about could I have contracted HIV? And it’s not how you think either because I haven’t been with anyone in 8 months and it was someone I used protection with, and had tested twice at 3 and 5 months (because I do that with everyone I’ve been with just to be safe). But, the reason I worried was because when I got my allergy testing last month, the doctor, who was well known, which I why I went to him, asked me to go to his nurses office to do the skin prick tests. I walked in, the nurse was disorganized and there was a blood soaked alcohol wipe on the floor. I had to point it out to her. She was about to step right over it. She said “oh!” Put a glove on half way, and threw it out. Then, she wiped my arm off, wrote the identifiers on my arm with the same pen she used to write with, and the same pen she used on everyone else. Then she poked me with the environmental and food allergens and I waited in the doctors office. Well that’s when I got the results for dust and cats. But they were mild. But, then the doctor used a bottle of cream to put on my arm to get rid of the itching, and he put it right on the bleeding holes. The same container he uses on everyone’s arm. Now I usually try not to be a hypochondriac, but then, they used a tissue, pressed it down on the alcohol bottle, wiped my bloody arm, then used the SAME tissue to push down on the alcohol bottle again. I immediately used my own wipes in my purse and wiped my arms off. I didn’t want to make a scene so I called them after I left and told them I felt uncomfortable with how they handled the entire situation. The doctor said he’s never had anyone contract anyone in his 30 years of practice. But now in the back of my head I wonder if I have become an unlucky one of doctors negligence. I also have tested positive for cytomegalovirus antibodies and Epstein Barr virus (Mononucleosis) antibodies, but both were for past infections which could have happened as far as when I was a kid. I’m also now wondering if this itching is hashimotos related. But now I’ve been on levothyroxine for two days now (even though it was accidental). Which I know is not enough time for symptoms to go away, but my TSH is normal and the highest it’s been (as of three weeks ago) it was normal. So I wonder if this itching could really be hashimotos related. Or could it be hydrocortisone related? I’ve been on the medication for 2.5 months now. Or could it be because I accidentally missed two days? Could I actually maybe have kidney or liver problems, even though all my image and blood testing came back normal? Is it just an allergy to something, even though I’ve changed detergents, and showered? Is it a virus of some kind? I think about all of this and I’m going to see my PCP tomorrow, and requested bloodwork so we will see what happens. Has anyone else experienced anything like this? has anyone had secondary adrenal insufficiency for no apparent reason? My doctor wants to turn me into a case study for future cases, which I’m happy to do. I just hate that I’m the guinea pig. And I’m hoping someone else has experience with this,

Do you find this discussion helpful?
1

2 Responses

Is this good advice?
0

You were right to say you have become a case study, and a complicated one at that. Please keep us up-to-date about what you learn and new treatments introduced so we can all learn from your insights.

JGodfrey

Is this good advice?
0

Thank you for sharing your experience. You do indeed have a complex case story. Please keep us up to date on your treatments so we can learn along with you.

JGodfrey

×
SHOW MAIN MENU
SHOW SUB MENU